Kansas, 2009

Hail in Kansas, August 4, 2009

August 4, 2009 · NWS GID · 1 event in 1 county or zone

An upper level disturbance crossing the Plains aided in the developement of a MCS, which continued on through the overnight hours as it pushed east into an area of greater instability. This system brought thunderstorms into North Central Kansas during the early morning hours, with one becoming severe in Jewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level disturbance crossing the Plains aided in the developement of a MCS, which continued on through the overnight hours as it pushed east into an area of greater instability. This system brought thunderstorms into North Central Kansas during the early morning hours, with one becoming severe in Jewell County. Nickel to quarter size hail was reported with this storm east of Webber.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 3, 11:58 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 11:58 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1258 AM CDT TUE AUG 4 2009

.AVIATION...06Z KGRI TAF. THE BIG ISSUE OF THE NIGHT IS A GROUP OF
STORMS HEADING SOUTHEAST TOWARD THE TERMINAL. THINK THIS DESERVES
A FROM GROUP...WITH AN OUTSIDE SHOT AT SOME STRONG WIND AND
PERHAPS SOME HAIL. ANOTHER ROUND OF CONVECTION IS ONCE AGAIN
POSSIBLE TUESDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 606 PM CDT MON AUG 3 2009/

AVIATION...TRICKY FORECAST FOR THE 00Z WITH THE MAIN ISSUE BEING
WHETHER OR NOT THUNDERSTORMS WILL MOVE INTO KGRI DURING THE
PERIOD. A COUPLE OF DIFFERENT THINGS COULD TRY TO SPARK A FEW
THUNDERSTORMS TONIGHT. A WEAK FRONTAL BOUNDARY ACROSS SOUTHERN
NEBRASKA IS ONE SUCH FEATURE...WHILE AN UPPER LEVEL DISTURBANCE
MOVING ACROSS SOUTHERN SOUTH DAKOTA IS ANOTHER. SHORT RANGE MODEL
SOLUTIONS ARE ALL OVER THE PLACE IN REGARDS TO WHETHER OR NOT ANY
STORMS MAY REACH KGRI...AND IN THE END HAVE OPTED TO PLAY THE ODDS
AND GO WITH THE 15Z SREF WHICH KEEPS THE CHANCE OF RAIN AT KGRI
AT LESS THAN 20 PERCENT THROUGH THE PERIOD. WILL KEEP IT DRY AT
KGRI FOR NOW...AND WATCH HOW THINGS PROGRESS TONIGHT. THAT BEING
SAID...GENERALLY THINK THE BEST CHANCE OF THUNDERSTORMS FOR KGRI
WOULD COME IF STORMS CAN DEVELOP ACROSS NORTHERN NEBRASKA AND
THEN MOVE SOUTHEAST TOWARDS KGRI. WINDS WILL PRIMARILY BE FROM
THE EAST/NORTHEAST THROUGH THE PERIOD.

PREV DISCUSSION... /ISSUED 323 PM CDT MON AUG 3 2009/

SHORT TERM...THROUGH TUESDAY NIGHT. HARD FORECAST TO REALLY PIN
DOWN JUST WHAT MAY HAPPEN OVER OUR CWFA WITH SUCH WARM AIR ALOFT
IN PLACE. CURRENTLY WEAK FRONTAL BOUNDARY IS LOCATED ALONG THE
KANSAS/NEBRASKA BORDER AREA. DEWPOINTS/MOISTURE HAVE INCREASED
SUBSTANTIALLY AGAIN TODAY ON THE TOP SIDE OF THE FRONT...AND ARE
AROUND 70 DEGREES. WEAK MID LEVEL INSTABILITY CONTINUES TO LINGER
OVER THE FAR NORTHERN CWFA...LIKELY NEAR THE SHARP H7 THERMAL
GRADIENT. WAVE IMAGERY CONTINUES TO DEPICT A SOLDI SHORTWAVE IN
THE BLACK HILLS...AND MOVING EAST SOUTHEAST.

AS MENTIONED...THE DIFFICULTY OF THE FORECAST IS JUST WHERE AND
WHEN STORMS MAY DEVELOP. ONE AREA OF CONCERN IS ALONG THE FRONT...
ALTHOUGH CONVERGENCE IS WEAKISH AND CAPPING STRONG. STILL THAT
KEEPS THE SOUTHERN/SOUTHEAST CWFA IN PLAY. ONE MORE LIKELY SCENARIO
IS THE WAVE TO THE NORTHWEST SPARKING STORMS WEST OF VALENTINE...
WHICH WOULD MOVE EAST SOUTHEAST...AND MAY BE ABLE TO MIGRATE INTO
THE NORTHERN CWFA. UNFORTUNATELY...WITHS SUCH EXTREME INSTABILITY
AROUND...ANY STORMS IN THE WOULD BE SEVERE FOR A TIME. HAVE KEPT
20 TO 30 PERCENT RAIN CHANCE IN THERE FOR THE CWFA TO MAKE SURE
ALL BASES ARE COVERED.

TUESDAY IS TRICKY...NOT KNOWING JUST WHAT/IF ANY CONVECTION WILL
BE AROUND...OR IF THE CWFA WILL BE INFLUENCED BY CONVECTIVE
OUTFLOW. MUCH OF THE DAY LOOKS DRY IN GENERAL BEFORE THE NEXT
WAVE COULD TRIGGER MORE STORMS TUESDAY NIGHT FROM THE WEST.

LONG TERM...12Z WEDNESDAY THROUGH MONDAY.  MAIN FORECAST CONCERN LIES
WITH PRECIPITATION CHANCES EARLY ON...THEN TO THE WARM UP
EXPECTED LATER ON IN THE LONG TERM PERIOD.

BEST CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE CWA STILL LOOK
TO BE CONFINED TO THE WEDNESDAY THROUGH THURSDAY NIGHT TIMEFRAME.
NO SIGNIFICANT CHANGES WHEN LOOKING AT THE UPPER LEVEL PATTERN
COMPARED TO THE LAST SEVERAL DAYS...WITH THE MAIN RIDGE AXIS
REMAINING ANCHORED OVER THE ROCKIES THROUGH MOST OF THE DAY ON
THURSDAY.  LATER IN THE DAY AND INTO THURSDAY NIGHT...MODELS IN
PRETTY GOOD AGREEMENT SHOWING THE UPPER LEVEL LOW PRESSURE SYSTEM
WHICH HAD BEEN OFF THE WEST COAST CONTINUING TO SHIFT EAST ACROSS
CALIFORNIA...SHIFTING THE RIDGE AXIS FURTHER EAST ONTO THE PLAINS.
FLOW OVER THE CWA STARTS OFF NORTHWESTERLY AND GRADUALLY BECOMES
MORE ZONAL...AND HAS BEEN THE CASE...ADDITIONAL WEAK MID/UPPER LEVEL
WAVES ARE EXPECTED TO CROSS THROUGH THE REGION.  AT THE
SURFACE...MODELS CONTINUE TO SHOW LOW PRESSURE DEVELOPING OVER THE
HIGH PLAINS/ESP OVER WNW KS...WITH A FRONTAL BOUNDARY DRAPED TO THE
EAST.  STILL SOME UNCERTAINTIES WITH THE EXACT PLACEMENT OF THE
BOUNDARY...BUT WITH IT IN THE AREA AND WITH ANY UPPER LEVEL WAVES
PASSING OVERHEAD...COULDNT COMPLETELY RULE OUT PRECIPITATION
CHANCES.  KEPT POPS ON THE LOW SIDE UNTIL MORE CONFIDENCE CAN BE
GAINED...AND IS LOOKING TO BE MORE SCATTERED IN NATURE VS ANYTHING
WIDESPREAD.

HAVE DRY FORECAST GOING FOR FRIDAY AND ON INTO EARLY NEXT
WEEK...WITH A TRANSITION FROM ZONAL TO SOUTHWESTERLY FLOW ACROSS
THE REGION IN THE UPPER LEVELS.  UPPER LEVEL LOW/TROUGH SYSTEM
CONTINUES TO SHIFT EAST FROM THE WEST COAST...THUS PUSHING THE RIDGE
AXIS FURTHER EAST ACROSS THE COUNTRY.  THE MAIN SHIFT OF THE RIDGE
AXIS LOOKS TO COME FRIDAY...AND BY THE TIME THE WEEKEND ROLLS AROUND
SITS EAST OF THE MO RIVER.  THIS LOOKS TO BE THE GENERAL IDEA
THROUGH THE REST OF THE WEEKEND AND INTO MONDAY...AND MODELS IN
DECENT AGREEMENT.  THERE IS SOME HINT AT PRECIPITATION DEVELOPING ON
SUNDAY WITH A MID LEVEL WAVE MOVING INTO THE AREA...BUT WITH IT
BEING DAY 6 DECIDED TO KEEP DRY TO SEE IF THIS IS A PERSISTENT
FEATURE.

AS FAR AS TEMPERATURES GO...WARMING TREND WELL AGREED UPON BETWEEN
MODELS.  WIDESPREAD HIGH TEMPERATURES WELL INTO THE 90S EXPECTED BY
THE END OF THE WEEKEND AND INTO THE WEEKEND...QUITE A CHANGE FROM
THE PAST FEW WEEKS...WITH LOWER 100S CURRENTLY FORECAST ACROSS THE
SOUTH.  AS THIS TIME GETS A LITTLE CLOSER...WILL CONTINUE TO MONITOR
POTENTIAL NEED FOR SOME KIND OF HEADLINE AS HEAT INDICES IN THE
LOWER/MID 100S LOOK POSSIBLE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Aug 4, 12:28 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
128 AM CDT TUE AUG 4 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
128 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS A BIG PORTION OF THE
OUTLOOK AREA OVERNIGHT. STORMS ALONG THIS LINE MAY BE SEVERE...WITH
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS AROUND 60 MPH THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE ARE CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA
TUESDAY NIGHT THROUGH THURSDAY NIGHT. COVERAGE OF THUNDERSTORMS
THROUGH THAT PERIOD WILL LIKELY BE SMALL...BUT IF STORMS
DEVELOP...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE.
THE MAIN HAZARDS WOULD BE LARGE HAIL AND DAMAGING WINDS.

THE WEEK AHEAD WILL BE VERY WARM TO HOT AT TIMES...ESPECIALLY OVER
FAR SOUTHERN NEBRASKA AND NORTH CENTRAL KANSAS. AS TEMPERATURES
RISE AND HUMIDITIES INCREASE...SO TOO WILL HEAT INDEX VALUES DURING
THE AFTERNOON AND EVENINGS HOURS. PEOPLE SHOULD REMAIN AWARE THAT
HEAT INDEX VALUES MAY TOP 100 DEGREES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Local storm report, Aug 4, 2:24 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
324 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     TSTM WND GST     7 S GRAND ISLAND        40.82N 98.37W
08/04/2009  M54 MPH          HALL               NE   DEPT OF HIGHWAYS

            NDOR ROAD SENSOR. I-80 MILE POST 314.

&&

LEW
Local storm report, Aug 4, 2:27 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
327 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             2 NW BELOIT             39.49N 98.13W
08/03/2009  M0.75 INCH       MITCHELL           KS   TRAINED SPOTTER

            DIME SIZE HAIL.

1005 PM     HAIL             2 NW BELOIT             39.49N 98.13W
08/03/2009  M1.00 INCH       MITCHELL           KS   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL...MOSTLY NICKELS.

0125 AM     TSTM WND GST     GOTHENBURG              40.93N 100.16W
08/04/2009  E60.00 MPH       DAWSON             NE   TRAINED SPOTTER

            WINDS ESTIMATED AT 50 TO 60 MPH

0139 AM     TSTM WND GST     ARCADIA                 41.42N 99.13W
08/04/2009  M50.00 MPH       VALLEY             NE   DEPT OF HIGHWAYS

            NDOR ROAD SENSOR ON HIGHWAY 70.

0142 AM     TSTM WND GST     LEXINGTON               40.78N 99.74W
08/04/2009  M59.00 MPH       DAWSON             NE   AWOS

0202 AM     TSTM WND GST     MILLER                  40.93N 99.39W
08/04/2009  M50.00 MPH       BUFFALO            NE   DEPT OF HIGHWAYS

            NDOR ROAD SENSOR.

0203 AM     TSTM WND GST     ARAPAHOE                40.31N 99.90W
08/04/2009  M48.00 MPH       FURNAS             NE   DEPT OF HIGHWAYS

            NDOR ROAD SENSOR. U.S. 283 AT MILEPOST 19.5.

0206 AM     HAIL             BERTRAND                40.53N 99.63W
08/04/2009  E0.88 INCH       PHELPS             NE   LAW ENFORCEMENT

0208 AM     TSTM WND GST     LOOMIS                  40.48N 99.51W
08/04/2009  E50.00 MPH       PHELPS             NE   EMERGENCY MNGR

            GUST TO 50MPH AND HEAVY RAIN.

0213 AM     TSTM WND GST     2 NE HOLDREGE           40.46N 99.35W
08/04/2009  M48.00 MPH       PHELPS             NE   AWOS

            HOLDREGE BREWSTER FIELD.

0218 AM     TSTM WND GST     4 NE KEARNEY            40.74N 99.03W
08/04/2009  M52.00 MPH       BUFFALO            NE   AWOS

            KEARNEY REGIONAL AIRPORT.

0220 AM     TSTM WND GST     HOLDREGE                40.44N 99.38W
08/04/2009  M63.00 MPH       PHELPS             NE   AWOS

            HOLDREGE BREWSTER FIELD.

0223 AM     TSTM WND GST     1 SW WILCOX             40.35N 99.18W
08/04/2009  M62.00 MPH       PHELPS             NE   FIRE DEPT/RESCUE

            MEASURED 1S 1W OF WILCOX BY FIRE DEPT. AT 243 AM NNW WIND
            SUSTAINED AT 40 MPH WITH RW+.

0228 AM     TSTM WND GST     RAGAN                   40.31N 99.29W
08/04/2009  E55.00 MPH       HARLAN             NE   TRAINED SPOTTER

            50-55 MPH WINDS REPORTED BY SPOTTERS IN RAGAN AND WILCOX

0245 AM     TSTM WND GST     3 S SHELTON             40.74N 98.73W
08/04/2009  M49.00 MPH       BUFFALO            NE   DEPT OF HIGHWAYS

            NDOR. I-80 MILEPOST 291.

0255 AM     TSTM WND GST     HASTINGS                40.59N 98.39W
08/04/2009  M62.00 MPH       ADAMS              NE   ASOS

            HASTINGS MUNICIPAL AIRPORT.

0258 AM     TSTM WND GST     CAMPBELL                40.30N 98.73W
08/04/2009  M45.00 MPH       FRANKLIN           NE   DEPT OF HIGHWAYS

            NDOR ROAD SENSOR. HIGHWAY 4 MILEPOST 50.

0300 AM     TSTM WND GST     GRAND ISLAND            40.92N 98.37W
08/04/2009  E60.00 MPH       HALL               NE   TRAINED SPOTTER

0301 AM     TSTM WND GST     7 S GRAND ISLAND        40.82N 98.37W
08/04/2009  M54.00 MPH       HALL               NE   DEPT OF HIGHWAYS

            NDOR ROAD SENSOR. I-80 MILE POST 314.

&&

LEW
Special weather statement, Aug 4, 2:30 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
330 AM CDT TUE AUG 4 2009

NEZ049-064-076-077-040900-
CLAY-FILLMORE-POLK-YORK-
330 AM CDT TUE AUG 4 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN POLK COUNTY IN EAST CENTRAL NEBRASKA
  YORK COUNTY IN EAST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF YORK.
  NORTHEASTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA

AT 330 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
CLARKS TO BENEDICT TO YORK TO LUSHTON...AND MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  THAYER BY 340 AM CDT
  WACO BY 345 AM CDT
  OSCEOLA BY 350 AM CDT
  SHELBY BY 400 AM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 344 AND 365.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4063 9741 4063 9794 4070 9789 4070 9782
      4079 9782 4092 9771 4104 9767 4123 9765
      4123 9736 4070 9736
TIME...MOT...LOC 0831Z 270DEG 24KT 4118 9770 4103 9754
          4091 9759 4071 9776
Local storm report, Aug 4, 2:40 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
340 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     TSTM WND DMG     HASTINGS                40.59N 98.39W
08/04/2009                   ADAMS              NE   BROADCAST MEDIA

            POWER POLE DOWN IN EASTERN HASTINGS NEAR DELAWARE AVE
            SOME POWER OUTAGES. REPORTED BY KHAS-TV EMPLOYEE.

&&

LEW
Local storm report, Aug 4, 2:49 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
349 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     HAIL             5 SW YORK               40.82N 97.66W
08/04/2009  E1.00 INCH       YORK               NE   TRAINED SPOTTER

&&

HEINLEIN
Local storm report, Aug 4, 2:50 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
350 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     3 SW HENDERSON          40.75N 97.85W
08/04/2009                   HAMILTON           NE   PUBLIC

            TIME APPROX. 1.5 TO 2 INCH TREE LIMBS DOWN. ESTIMATED
            WIND GUSTS TO 60+ MPH. RW+ SOME HAIL SIZE UNKNOWN.

&&

LEW

The radar

The Grand Island radar (KUEX), 61 km away, was scanning. The volume nearest the first event began at 09:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
August 4, 3:07 AM CST
Where
Jewell County, 4.66 mi NNE of Lovewell
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
39.930, -97.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193968.